The author of this paper does not have any commercial associations that might pose a conflict of interest in connection with this manuscript.
Aromatase inhibitors and bipolar mood disorder: a case report
Article first published online: 16 OCT 2006
Volume 8, Issue 5p1, pages 516–518, October 2006
How to Cite
Goodwin, G. M. (2006), Aromatase inhibitors and bipolar mood disorder: a case report. Bipolar Disorders, 8: 516–518. doi: 10.1111/j.1399-5618.2006.00367.x
- Issue published online: 16 OCT 2006
- Article first published online: 16 OCT 2006
- Received 25 November 2005, revised and accepted for publication 11 January 2006
- aromatase inhibitors;
- bipolar disorder;
Objective: To report a case in which the aromatase inhibitor letrozole produced irritable mood elevation followed by depression in a woman with a history of postpartum depression.
Methods: A 60-year-old Caucasian woman who had a severe depressive episode after the birth of her only child, 32 years earlier, was treated successively with anastrozole and letrozole following a mastectomy, radiotherapy and chemotherapy.
Results: Mrs X was prescribed anastrozole for about 6 weeks. During this time she experienced labile mood, increased activity, tremulousness and difficulty sleeping. These symptoms disappeared after stopping the anastrozole. On letrozole, she developed an acute irritable activated mood elevation, which then subsided into a prolonged major depression after withdrawal of letrozole. These effects occurred during co-prescription of amitriptyline at a low dose for urinary frequency.
Conclusions: The present case suggests caution may be warranted when employing aromatase inhibitors, especially in women with a past history of postpartum affective disorder or bipolar disorder. As with postpartum mania, the primary mechanism of the effect may be acute reduction in circulating oestrogen levels.